Case Presentation: A 75-year-old white male presented to the Emergency Department with a 2-day history of gait disturbance, flailing bilateral upper extremity movements, and confusion. His wife stated that his symptoms had been occurring for the past 1 month and acutely worsened over the past several days. For the past year, he had been evaluated for a neurocognitive disorder, including concern for vascular dementia. Outpatient medications were reviewed at time of admission. He had been on a high dose of bupropion for depression for over 20 years. He was recently started on amantadine 2 months prior by his primary care provider for tremor concerning for Parkinson’s disease. He was also recently started on prednisone for chronic bilateral hip pain. Upon admission, laboratory studies were pertinent for a mild leukocytosis. Infectious workup was largely unrevealing aside from mild sinusitis seen on CT imaging and could have been attributed to recent steroids. Reversible causes of encephalopathy were ruled out, including TSH/RPR/HIV. He was treated with 5 days of antibiotics for sinusitis with resolution of leukocytosis. Neurology was consulted and stated there was no concern for Parkinson’s disease given no extrapyramidal symptoms. Psychiatry was consulted and reported that his large amplitude bilateral upper extremity movements appeared to be from internal stimuli, concerning for hyperactive delirium. Our patient had complete resolution of symptoms after cessation of prednisone, amantadine, and bupropion. He was started on Seroquel for hyperactive delirium and to treat his depression given cessation of his longtime antidepressant.
Discussion: Both bupropion and amantadine are common medications and often used to ameliorate symptoms in elderly patients, especially those with cognitive disorders. Bupropion is helpful in managing depression in addition to aiding smoking cessation. Common side effects of bupropion include excitatory effects like anxiety, diaphoresis, tachycardia, and gastrointestinal-related problems such as nausea, vomiting, and weight loss. Seizures are less frequent but more serious consequences of bupropion use. Amantadine is beneficial in minimizing dyskinesia related to Parkinson’s disease, with a side effect profile that includes agitation, orthostatic hypotension and dizziness, constipation, xerostomia, falls, and hallucination. Both medications augment the effect of dopamine: bupropion limits reuptake of dopamine (and of norepinephrine), while amantadine is thought to increase the production and release of dopamine and decrease its reuptake. This is one of a few cited cases of neurotoxicity from simultaneous use of bupropion and amantadine, which is most likely due to their compounding effect on dopamine action. This case highlights the significant role of medication reconciliation in hospital medicine.
Conclusions: In hospital medicine, medication reconciliation is an essential part of every hospital admission. We know that polypharmacy can be associated with significant adverse side effects, particularly in elderly patients with cognitive disorders. When treating any hospitalized patient, it is critical to review for drug-drug interactions, such as bupropion-amantadine neurotoxicity, so patients and physicians can discuss the risks and benefits of co-administration. This will allow physicians to recognize and address potential neurotoxicity at onset, as well as to avoid preventable adverse outcomes in an already vulnerable patient population.